Acute thrombocytopenia after anticoagulation with rivaroxaban: A case report

World J Clin Cases. 2020 Mar 6;8(5):928-931. doi: 10.12998/wjcc.v8.i5.928.

Abstract

Background: Novel oral anticoagulants (NOACs) are commonly used for the anticoagulation of patients with atrial fibrillation. Reports of thrombocytopenic toxicity of NOACs are limited. In this report, we present a case of thrombocytopenia likely induced by rivaroxaban, which is an extremely rare adverse drug reaction.

Case summary: A 70-year-old man presented to the cardiovascular department with a chief complaint of intermittent chest tightness and dyspnea over the last five years. Vital signs were within normal limits at presentation, with a heart rate of 65 beats/min, blood pressure of 138/78 mmHg, respiratory rate of 19 breaths/min, and temperature of 36.1°C. Laboratory tests indicated a platelet count of 163 × 109/L on admission. Anticoagulant therapy with rivaroxaban, a NOAC, was started on the second day of hospitalization. The platelet count decreased to 30 × 109/L on hospital day 11 and then 10 × 109/L on day 12. Rivaroxaban was stopped on day 13 when the platelet count decreased to 5 × 109/L. After the cessation of rivaroxaban, the platelet count returned to normal. The patient was diagnosed with thrombocytopenia, which was likely induced by rivaroxaban. The incidence of thrombocytopenic toxicity of NOACs is extremely low.

Conclusion: Thrombocytopenia during anticoagulation therapy may be associated with a high risk of life-threatening bleeding. For elderly patients, changes in platelet count should be carefully monitored at the beginning of NOAC treatment, and we should be on the alert for bleeding events as well.

Keywords: Adverse drug reactions; Case report; Rivaroxaban; Thrombocytopenia.

Publication types

  • Case Reports